Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 62, NWS St. Louis, MO

April 15, 2023Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 15, 2023, 4:43 PM CDT for Montgomery County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2023, 4:43 PM CDT (21:43 UTC)
Expired
Apr 15, 2023, 5:18 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Montgomery County, MO

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:09 PM CDTHAIL 0.25Montgomery City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KLSX 152143
SVRLSX
MOC139-152230-
/O.NEW.KLSX.SV.W.0062.230415T2143Z-230415T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
443 PM CDT Sat Apr 15 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Montgomery County in east central Missouri...

* Until 530 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Big Spring,
  moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...At 441 PM, trained weather spotters reportedd ping pong 
           ball sized hail in Rhineland, Missouri.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Montgomery City, New Florence, Mineola, Rhineland, Danville, and
  Americus.

This includes Interstate 70 in Missouri between exits 170 and 175.
 
This also includes Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 9164 3903 9164 3900 9141 3871 9152
      3868 9155 3869 9160 3870 9162 3870 9164
      3874 9165
TIME...MOT...LOC 2142Z 190DEG 28KT 3875 9152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
1 follow-up statement
263 
WWUS53 KLSX 152218
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
518 PM CDT Sat Apr 15 2023

MOC139-152228-
/O.CAN.KLSX.SV.W.0062.000000T0000Z-230415T2230Z/
Montgomery MO-
518 PM CDT Sat Apr 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Missouri.

LAT...LON 3875 9164 3903 9164 3900 9141 3871 9152
      3868 9155 3869 9160 3870 9162 3870 9164
      3874 9165
TIME...MOT...LOC 2218Z 190DEG 28KT 3903 9146 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:50 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 15, 2:50 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
250 PM CDT Sat Apr 15 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 249 PM CDT Sat Apr 15 2023

Elevated convection associated with low-level moisture advection
developed in western Missouri this morning and moved east through
the CWA. Multiple supercells have developed in southwest Missouri
and are moving northeast with time. As of now, the window for
severe weather in our CWA still looks to be between 21z and 03z.

The upper level longwave trough responsible for this afternoon's
severe weather is currently moving into the High Plains, deepening
with eastern extent. Toward the surface, multiple areas of low
pressure extending from the Southern Plains into the Great Lakes are
connected by a cold front. This will serve as the primary boundary
on which convection will continue to initiate this afternoon.

As temperatures warm and dewpoints rise, SBCAPE will continue to
increase ahead of the front. By 20z, mean SBCAPE values of up to
2500 to 3000 J/kg are expected across the majority of Missouri. Mid-
level lapse rates will be steep (7-8+ C/km), enhancing instability
in the hail growth zone. With bulk shear vectors initially coming
off the front, supercells are the expected mode earlier in the
afternoon. Due to the above factors, supercells that develop will
have the potential to produce very large hail, up to the size of
baseballs. There is the threat of isolated tornadoes with these
thunderstorms, but meager SRH values and high LCLs this afternoon
will limit the potential for tornadoes.

Later in the afternoon, the discrete convection in central and
southern Missouri will congeal into a line along the front as bulk
shear vectors become more parallel to the front. The threat of very
large hail will wane, and damaging winds will become the primary
threat. Large hail will still be possible with these thunderstorms,
but baseballs will no longer be a potential. There is high
confidence in the timing of the line as it moves through. The St.
Louis metropolitan area can expect it to pass through between 23z to
01z. By 03z, the line should be exiting the eastern extent of the
CWA. The upper level trough will cut off as it moves northeast, and
mid to low-level moisture will wrap around the feature back into our
CWA. Temperatures will fall dramatically behind the cold front,
reaching the 30s and 40s by tomorrow morning. With the cold air and
moisture return, there is the potential for snow to mix into rain
tomorrow morning in portions of northeast Missouri. Model guidance
shows wet bulb temperatures falling below freezing as low as 750 to
1000 ft above the surface, indicating that snow may not have enough
time to melt before it reaches the ground. If snow is able to fall,
warm surface temperatures and the light nature of the precipitation
will preclude any impacts. Otherwise, light rain will linger in the
northern CWA through Sunday evening.

As mentioned previously, temperatures will drop hard behind the cold
front. Highs on Sunday afternoon will struggle to rise as cold air
continues to filter into the region, only peaking in the 40s and
50s. Gusty northwest winds associated with the surface pressure
gradient will make conditions even more miserable, with peak wind
chills in the 30s in northeast Missouri into south-central Illinois.
Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts
mainly in western CWA, landing just below advisory criteria. There
is the potential for stronger winds mixing down to the surface in a
line from Columbia, MO to Quincy, IL. At this time, we are holding
off on issuing an advisory, but this may change as new data comes in.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 249 PM CDT Sat Apr 15 2023

(Monday - Tuesday Night)

Dry and seasonably cool conditions are forecast on Monday as the
strong surface low across the Great Lakes slowly moves into
southeastern Canada. A mostly sunny sky is forecast during the day,
with slackening west/northwest winds during the day as a weak
surface ridge moves into western sections of the forecast area by
the afternoon. Temperatures will warmup compared to Sunday, with
neutral to weak warm-air advection at low levels and the
aforementioned sunshine helping yield highs in the 60s.

The surface ridge quickly moves across the mid-Mississippi Valley
into the Ohio Valley Monday night. Broad low-level warm/moist
advection Monday night into Tuesday may yield some isolated
showers/weak thunderstorms mainly along/just north of a retreating
warm front. Behind the front, a return to well-above normal
temperatures is expected. Tuesday's high temperatures are tricky, as
the exact timing of the warm front's retreat is uncertain and it may
bisect the CWA late that afternoon. Spread in model guidance for
highs is large not surprisingly, with the difference between the
25th/75th percentiles of the NBM around 8-12 degrees for most
locations. So while Tuesday will undoubtedly be warmer than Monday,
exactly how warm is the question mark.

(Wednesday - Next Saturday)

For mid/late next week, a more active pattern is still likely in the
offing with a longwave trough carving out into the intermountain
west. However, there is more than usual uncertainty with the
specifics of the trough and its evolution. More specifically, the
strength and the timing of its ejection and midlevel impulses out
ahead of it. The WPC 500-hPa height clusters already show a lot of
variance by 0Z Thursday. However, our area will be within the warm
sector at least on Wednesday and into Thursday, so warm/moist
unstable air should be in place. Any midlevel impulse moving to our
northwest will also introduce more deep-layer shear, so one or
multiple rounds of strong to severe thunderstorms are possible
mid/late next week.

500-hPa height clusters by Friday show over 3/4 of grand ensemble
members with a strong mid/upper level trough or closed low over the
central US or Great Lakes area. By this time, the surface cold front
is likely to our south and east, so much cooler weather is likely to
infiltrate the area. Temperatures at least 10 degrees normal are
forecast by Friday night into next Saturday, with highs only in the
50s to low 60s Saturday. There are also signs that the air mass
coming in heading into next weekend may be even chillier than
currently forecast, with a deep, closed low over the Great Lakes and
850-hPa anomalies 6 to 10C below normal. Probabilities for a
freeze at this juncture, even in our north, appear low, but can't
rule it our or at least some frost late next weekend.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1232 PM CDT Sat Apr 15 2023

A line of convection is weakening as it moves through Illinois, and
is expected to exit within the next couple of hours. As it moved
through the forecast area this morning, winds shifted from southerly
to a more easterly direction. Winds are expected to veer to
southerly again this afternoon. This line of thunderstorms was not
the round of severe thunderstorms we are anticipating this
afternoon. Through around 20z to 21z, conditions will be quiet and
VFR ahead of the next round of convection. These thunderstorms are
expected to be more widespread and severe, with very large hail
initially being the primary threat. They will form into a line most
likely in east-central Missouri and carry eastward through the
remainder of the forecast area this evening. As the thunderstorms
transition into a line, the primary threat will changeover from very
large hail to damaging winds. During the peak of thunderstorm
intensity, visibilities will have the potential to drop to IFR.

The associated cold front will pass this evening, and winds will
quickly switch to northwesterly behind it. Winds overnight will
continue to increase, becoming gusty. Gusts will last through the
end of the TAF period. Ceilings will deteriorate behind the cold
front, with widespread IFR conditions across the northwestern
portion of the CWA. These will last until the tail-end of the TAF
period for locations impacted.

SPECIFICS FOR KSTL:

The St. Louis metropolitan terminals can expect a line of strong to
severe thunderstorms passing between 23z and 01z this evening.
Confidence in thunderstorms occurring in this window is high. These
thunderstorms will have the potential to produce damaging winds and
large hail. As thunderstorms pass, expect MVFR visibilities dropping
to IFR at the peak. These terminals will experience MVFR ceilings
behind the front, with ceilings potentially dropping to IFR. These
sites are on the periphery of the IFR shield, so conditions could go
either way. Added scattered group to account for uncertainty.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 4:05 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
405 PM CDT Sat Apr 15 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
405 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected today, with the greatest risk for severe
thunderstorms occurring through late evening. Very large hail,
damaging winds, and a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible across portions of the area Tuesday
thoughThursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail at least the size of a
quarter and any wind damage to the National Weather Service.

Gosselin

In the hours before

Local storm report, Apr 15, 4:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 E DRAKE               38.47N 91.40W
04/15/2023  E0.88 INCH       GASCONADE          MO   PUBLIC

&&

CVKING
Local storm report, Apr 15, 4:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             HOLTS SUMMIT            38.64N 92.12W
04/15/2023  M0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 15, 4:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 E GUTHRIE             38.76N 92.08W
04/15/2023  E0.25 INCH       CALLAWAY           MO   PUBLIC

&&

CVKING
Local storm report, Apr 15, 4:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 W NEW HAVEN           38.60N 91.31W
04/15/2023  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 15, 4:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             OWENSVILLE              38.35N 91.49W
04/15/2023  M1.00 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 15, 4:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             RHINELAND               38.72N 91.51W
04/15/2023  E1.50 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren42 min
Apr 15, 3:54 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCole, Osage51 min
Apr 15, 4:28 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Gasconade, Montgomery, Warren47 min
Apr 15, 4:36 PM CDTTornado WarningLSXCrawford, Franklin, Gasconade39 min
Apr 15, 4:55 PM CDTSevere Thunderstorm WarningLSXFranklin50 min
Apr 15, 4:58 PM CDTAreal Flood AdvisoryLSXOsage3 hr
Apr 15, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Franklin, Gasconade, Washington47 min
Apr 15, 5:28 PM CDTFlash Flood WarningLSXFranklin5 hr
Apr 15, 5:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Louis44 min
Apr 15, 5:47 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade3 hr
Apr 15, 5:52 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis, Washington38 min
Apr 15, 6:07 PM CDTTornado WarningLSXFranklin, Jefferson35 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningLSXSaint Louis49 min
Apr 15, 6:13 PM CDTFlash Flood WarningLSXFranklin4 hr
Apr 15, 6:17 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis43 min
Apr 15, 6:19 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis41 min
Apr 15, 6:23 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois53 min
Apr 15, 6:27 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis52 min
Apr 15, 6:34 PM CDTTornado WarningLSXJefferson41 min
Apr 15, 6:36 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis39 min
Apr 15, 6:39 PM CDTFlash Flood WarningLSXJefferson, Saint Louis4 hr
Apr 15, 6:39 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.